Alert archive / Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 23, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 26, 1997, 11:17 PM EDT for Scott County, Washington County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1997, 11:17 PM EDT (03:17 UTC)
- Expired
- May 27, 1997, 2:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 270318 FFWMRX VAC169-191-270615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1117 PM EDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 215 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST VIRGINIA ...SCOTT COUNTY...SOUTHERN WASHINGTON COUNTY AS OF 1115 PM EDT DOPPLER RADAR HAD ESTIMATED THAT 1 TO 2 INCHES OF RAIN HAD FALLEN ACROSS MOST OF SCOTT COUNTY VIRGINIA AND THE SOUTHERN PORTIONS OF WASHINGTON COUNTY VIRGINIA. NUMEROUS CREEKS CONTINUE TO RISE AND WILL LIKELY BEGIN EXCEEDING THEIR BANKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 8:29 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 26, 8:29 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 825 PM EDT MON MAY 26 1997 KMRX 88D CONTINUES TO SHOW TWO AREAS OF PCPN ACROSS THE CWA. THE FIRST BATCH IS A SCTD AREA OF SHRAS/TSRAS LOCATED ACROSS SW VA AND NE TN. THIS IS ASSCTD WITH THE ACTUAL FNT WHICH IS NOW LOCATED JUST TO THE NORTH OF TRI. THE SECOND AND LESS SIGNIFICANT AREA IS NOW MOVING THROUGH EXTREME SE TN AND SW NC. THIS SECOND AREA WL CONTINUE TO WEAKEN AS THE FIRST MCS LOSES ITS PUNCH. HOWEVER THE CONVECTION ASSCTD WITH THE ACTUAL FNT WL LAST A BIT LONGER AS IT SLOWLY MOVES SWD INTO THE MODERATE INSTABILITY. WITH ALL THIS SAID CHC POPS STILL LOOK GOOD FOR TNT EXCEPT FOR SW VA WHERE LKLY POPS UNTIL MIDNIGHT LOOK BETTER. THE NEXT BIG QUESTION IS IF THE NEXT MCS AFFECTS SE TN AFT MIDNIGHT TNT. GOING BY THE TRACK OF THE PREVIOUS ONE AND THE THICKNESS FIELDS I THINK THE BRUNT OF THIS MCS WL LKLY REMAIN TO THE SOUTH OF SE TN. HOWEVER IT WL BE CLOSE ENOUGH TO PERHAPS WARRANT SLIGHTLY HIGHER POPS THAN THE REST OF THE CWA. ALSO WE MAY WANT TO CONSIDER MENTIONING "SOME COULD BE SEVERE" ACROSS SE TN AS WELL. NO OTHER SIGNIFICANT CHANGES NEEDED. MB
Nearby
Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.